Women who take contraceptive pills on a regular basis are more likely to be depressed than those who do not, claims a recent study.
Millions of women worldwide use hormonal contraceptives and there have long been reports that they can affect mood.
A research project, launched in Denmark, looked at the scale of the problem, involving the medical records of more than a million women and adolescent girls, reports the Guardian.
It found that those on the combined pill were 23% more likely to be prescribed an antidepressant by their doctor, most commonly in the first six months after starting on the pill.
Women on the progestin-only pills, a synthetic form of the hormone progesterone, were 34% more likely to take antidepressants or get a first diagnosis of depression than those not on hormonal contraception.
The study found that not only women taking pill but also those with implants, patches and intrauterine devices were affected.
Adolescent girls appeared to be at highest risk.
Those taking combined pills were 80% more likely and those on progestin-only pills more than twice as likely to be prescribed an antidepressant than their peers who were not on the pill.
Lead researchers, Ojvind Lidegaard pointed out that women are twice as likely to suffer from depression in their lifetime as men, though rates are equal before puberty.
The fluctuating levels of the two female sex hormones, oestrogen and progesterone, have been implicated.
Studies have suggested raised progesterone levels in particular may lower mood.
The impact of low-dose hormonal contraception on mood and possibly depression has not been fully studied, the authors say.
They used registry data in Denmark on more than a million women and adolescent girls aged between 15 and 34.
They were followed up from 2000 until 2013 with an average follow-up of 6.4 years.
The study, published in the Journal of the American Medical Association (JAMA) Psychiatry.
Follow @htlifeandstyle for more.